Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Glasgow, MT

August 23, 2005Richland County, Roosevelt County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Aug 23, 2005, 4:14 PM MDT for Richland County, Roosevelt County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2005, 4:14 PM MDT (22:14 UTC)
Expired
Aug 23, 2005, 5:15 PM MDT
In force
61 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 138 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1808 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:42 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 23, 2:42 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT TUE AUG 23 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH THURSDAY...
SURFACE LOW IS CURRENTLY NEAR GGW WITH A SURFACE TROUGH EXTENDING
SOUTH THROUGH MLS. A COLD FRONT EXTENDS WEST FROM THE LOW TO
NORTHWEST MONTANA. MODELS ARE IN AGREEMENT WITH MOVING THE LOW
ACROSS NE MONTANA TONIGHT TO SE SASKATCHEWAN WED MORNING.
MEANWHILE...A COLD FRONT MOVES SE ACROSS EASTERN MONTANA TONIGHT AND
WED MORNING. AN UPPER LOW OVER BRITISH COLUMBIA MOVES TO SE ALBERTA
BY WED MORNING. AIRMASS OVER EASTERN MONTANA HAS BECOME INCREASINGLY
UNSTABLE WITH TIME TODAY AND WILL ALLOW THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AND CONTINUE INTO TONIGHT. WITH CAPE UP TO 1800 J/KG
AND LIFTED INDEX AS LOW AS -5...COULD SEE SOME SEVERE STORMS THROUGH
THIS EVENING. WILL MAINTAIN GOING FORECAST OF SCATTERED
THUNDERSTORMS IN THE EAST AND NUMEROUS SHOWERS IN THE WEST TONIGHT.

COOLER AIR DIVES INTO THE FORECAST AREA FOR WED AND WED NIGHT WITH
UPPER LOW TRACKING ALONG THE MT/CANADIAN BORDER. MODELS HAVE MOST OF
THE FORECAST AREA IN A DRY SLOT. HOWEVER...STRONG SHORTWAVES
ROTATING AROUND THE LOW WILL AFFECT NORTHEAST MONTANA WED AFTERNOON
AND EVENING. ALSO...LOW LEVEL SHOULD BECOME UNSTABLE WITH DAYTIME
HEATING SO SOME SHOWERS SHOULD DEVELOP ACROSS THE AREA. WILL KEEP A
CHANCE OF SHOWERS AND/OR THUNDERSTORMS IN THE FORECAST.

UPPER LOW GRADUALLY LIFTS NORTHEAST WED NIGHT AND THURSDAY. WRAP
AROUND MOISTURE STAYS NORTH OF THE FORECAST AREA FOR THE MOST PART.
HOWEVER...THE NORTHEAST ZONES MAY GET ON THE SOUTHERN EDGE OF THE
WRAP AROUND MOISTURE. WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE
NORTHEAST AND GO DRY ELSEWHERE. COOL AIRMASS WILL LINGER INTO
THURSDAY. FORRESTER

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS BEGIN THE PERIOD IN GOOD ENOUGH AGREEMENT TO HAVE CONFIDENCE
IN THE FORECAST THROUGH SUNDAY. TEMPERATURES WILL WARM AGAIN
BEGINNING ON FRIDAY AS THE UPPER LOW IN CANADA MOVES EAST. THE
WEEKEND WILL REMAIN WARM AND DRY. BEGINNING SUNDAY NIGHT THE MODELS
SHOW AN APPROACHING UPPER LOW PRESSURE TROUGH THAT BEGINS DIGGING
INTO THE NORTHWEST COAST. MODELS BEGIN TO DIVERGE AS TO EXACTLY WHEN
THE TROUGH WILL PUSH A FRONT INTO OUR AREA SO HAVE A CHANCE OF POPS
IN OUR NORTHWEST CORNER FOR SUNDAY NIGHT AND A CHANCE FOR POPS IN
THE WESTERN ZONES ON MONDAY AS THE COLD FRONT MOVES IN FROM THE
WEST. THE FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT SO HAVE POPS
IN FOR MONDAY NIGHT AND TUESDAY. TEMPERATURES WILL COOL MONDAY AND
TUESDAY ALSO. SCT

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS WILL BE MOVING THROUGH THE REGION THIS
AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE ERRATIC
GUSTY WINDS AND REDUCTION OF VISIBILITY IN HEAVY DOWNPOURS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 23, 6:12 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
612 AM MDT TUE AUG 23 2005

MTZ016>027-059>062-241215-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
612 AM MDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT EAST OF
JORDAN...GLASGOW AND OPHEIM. LARGE HAIL AND HEAVY RAINFALL WILL BE
THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:20 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt40 min
Aug 23, 5:14 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan31 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.